Alert archive / Wisconsin / River Flood Warnings in 2016

River Flood Warning 20, NWS La Crosse, WI

August 20, 2016Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Aug 20, 2016, 6:36 AM CDT for Buffalo County, Trempealeau County, Wisconsin. It took effect at Aug 20, 2016, 9:22 AM CDT. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 6:36 AM CDT (11:36 UTC)
In effect from
Aug 20, 2016, 9:22 AM CDT
Expired
Aug 21, 2016, 1:00 PM CDT
In force
28 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Trempealeau River at Arcadia (ARCW3).

Action stage
6 ft
Minor stage
8 ft
Moderate stage
9 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05379400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

225 
WGUS43 KARX 201136
FLWARX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
National Weather Service La Crosse WI
636 AM CDT SAT AUG 20 2016

.Heavy rain from yesterday through this morning will cause the 
Trempealeau River to rise above flood stage at Arcadia.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, & 
including NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC011-121-202336-
/O.NEW.KARX.FL.W.0020.160820T1600Z-160821T1800Z/
/ARCW3.1.ER.160820T1600Z.160820T1800Z.160821T0000Z.NR/
636 AM CDT SAT AUG 20 2016

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Trempealeau River AT Arcadia.
* from this morning to Sunday afternoon.
* At  5:15 AM Saturday the stage was 7.7 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 8.1 feet by today. The river will fall below flood 
  stage by this evening.
* Impact...At 8.0 feet...Minor flooding begins. A few streets are 
  affected by high water, and pumping operations begin. 

&&
 
LAT...LON 4423 9158 4432 9146 4432 9143 4426 9145 4422 9158

$$

Aegerter
2 follow-up statements
410 
WGUS83 KARX 201423
FLSARX
 
Flood Statement
National Weather Service La Crosse WI
923 AM CDT SAT AUG 20 2016

.A Flood Warning continues for the Trempealeau River at Dodge and Arcadia.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC011-121-210523-
/O.EXT.KARX.FL.W.0020.160820T1422Z-160821T2100Z/
/ARCW3.1.ER.160820T1315Z.160820T1800Z.160821T0300Z.NR/
923 AM CDT SAT AUG 20 2016

The Flood Warning continues for
  The Trempealeau River At Arcadia.
* until Sunday afternoon...Or until the warning is cancelled.
* At  8:15 AM Saturday the stage was 8.0 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 8.1 feet by 
  today. The river will fall below flood stage this evening.
* Impact...At 8.0 feet...Minor flooding begins. A few streets are 
  affected by high water, and pumping operations begin. 

&&
 
LAT...LON 4423 9158 4432 9146 4432 9143 4426 9145 4422 9158

$$

WIC011-121-210523-
/O.EXT.KARX.FL.W.0019.160821T0000Z-160824T2300Z/
/DDGW3.1.ER.160821T0000Z.160822T1200Z.160824T0500Z.NO/
923 AM CDT SAT AUG 20 2016

The Flood Warning continues for
  The Trempealeau River At Dodge.
* from this evening to Wednesday evening...Or until the warning is 
  cancelled.
* At  8:45 AM Saturday the stage was 8.4 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 10.5 feet by Monday morning. The river will fall below
  flood stage by Wednesday morning.
* Impact...At 9.5 feet...The entrance road to the Trempealeau National
  Wildlife Refuge is flooded.

&&
 
LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149

$$

Aegerter
097 
WGUS83 KARX 202155
FLSARX
 
Flood Statement
National Weather Service La Crosse WI
455 PM CDT SAT AUG 20 2016

.The Flood Warning for the Trempealeau River at Arcadia is
cancelled.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC011-121-202225-
/O.CAN.KARX.FL.W.0020.000000T0000Z-160821T2100Z/
/ARCW3.1.ER.160820T1315Z.160820T1430Z.160820T1530Z.NO/
455 PM CDT SAT AUG 20 2016

The Flood Warning is cancelled for
  The Trempealeau River AT Arcadia.
* At 3:15 PM Saturday the stage was 7.7 feet.
* Flood stage is 8.0 feet.
* Fell below flood stage at 10:30 AM Saturday.
* Forecast...The river will continue to fall and will drop
  below 6.0 feet by Monday morning.
* Impact...At 8.0 feet...Minor flooding begins. A few streets are 
  affected by high water, and pumping operations begin. 

&&
 
LAT...LON 4423 9158 4432 9146 4432 9143 4426 9145 4422 9158

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Aug 20, 3:50 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 20, 3:50 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
350 AM CDT SAT AUG 20 2016

.SHORT TERM...(Today and tonight)
Issued at 350 AM CDT Sat Aug 20 2016

Main forecast concerns are on the potential for some locally heavy
rainfall today which may lead to flooding in areas already hit by
heavy rain this past week.

Surface low pressure is deepening across the forecast area this
morning as an upper trough digs into the region from the Dakotas.
Ongoing convection across sections of Wisconsin will also help to
deepen the low this morning. So, showers will become widespread this
morning and we could even see some isolated thunderstorms at
times. As the surface low lifts northeast today the heavy rain
environment will be shunted to the east of the forecast area and
we will most likely see the bulk of the rain across northwest into
sections of northern Wisconsin where the deformation zone sets up.
However, until the low starts lifting to the northeast, cannot
rule out some locally heavier rainfall at times. If this rain
would happen to fall over locations recently hit by heavier
rainfall, basically Wabasha County east through Jackson into
Adams County, we may see some areas of flooding develop. However,
the threat for flash flooding appears to be diminishing. Will hold
onto the Flash Flood Watch until the low passes and the heavier
rain environment edges into eastern sections of Wisconsin.
Rainfall amounts of 1 to locally 2 inches appears possible. Warm
cloud depths of 3.5 KM and precipitable water values hover in the
1.6 to 1.8 range and can just see a warm frontal feature near the
interstate 94 corridor across western into central Wisconsin this
morning. However 850 mb moisture transport into this areas is
weak. Showers and isolated thunderstorms will taper off this
afternoon. Showers look to linger across northern Wisconsin this
evening as the low lifts northeast over eastern Lake Superior.

.LONG TERM...(Sunday through Friday)
Issued at 350 AM CDT Sat Aug 20 2016

Surface high pressure edges in from the west on Sunday. Clouds
should gradually clear from west to east through the day, but they
may be stubborn to do so, especially across central into eastern
Wisconsin. A weak shortwave passes  across over northern
Minnesota and Lake Superior Monday night but the forecast area
should remain dry.The surface high pushes off to the east Monday
night into Tuesday as a trough edges east out of the northwest
CONUS. Southerly flow will set up across the region and it could
be rather breezy Monday afternoon and again on Tuesday. The trough
continues its eastward track Tuesday night into Wednesday dragging
a cold front across the area with chances for showers and
thunderstorms. After a slight warmup on Tuesday, with highs
edging into the lower 80s, cooler highs return for late week with
highs slipping back into the 70s. The next chance for rain looks
to arrive this weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1205 AM CDT Sat Aug 20 2016

The large area of rain has been dissipating on the southwest side
as the moisture transport shifts off to the east of area. The
20.03Z HRRR has handled this dry slot effect very well and shows
only some occasional light rain for both sites for the rest of
tonight into Saturday morning. The concern then becomes if there
has been enough moisture introduced into the lower sections of the
atmosphere to allow low clouds and fog to form. Looking downstream
to where is was raining most of the evening, the conditions have
remained almost exclusively VFR. However, the office sky cam does
show some lower clouds floating by. With KLSE having received more
rain than KRST, confidence is higher that some low MVFR ceilings
will form at KLSE along with some fog to reduce the visibility to
IFR. With less rain at KRST so far, will only take the forecast
down to MVFR. The rain still looks like it will end Saturday
morning with conditions returning to VFR during the afternoon.

&&

.HYDROLOGY...Today
Issued at 350 AM CDT Sat Aug 20 2016

Additional rainfall amounts of 1/2 to locally 2 inches are
expected today. The heaviest rain looks to fall across portions of
west central into northern Wisconsin. While it appears the threat
for flash flooding has diminished, if the axis of steadier rains
sets up across areas hit by heavier rains this week, flooding may
develop. Will continue the Flash Flood Watch with good forecast
model consensus of a heavier deformation band setting up this
morning with 1 to 2 inches of rainfall possible near or over the
Flash Flood Watch area. One hour Flash Flood Guidance in these
areas is only at 1.3 to 1.5 inches. Rainfall rates may not be high
enough for flash flooding, but significant rises are possible on
creeks and streams.

&&

.ARX Watches/Warnings/Advisories...
WI...Flash Flood Watch through this evening for WIZ032>034-042>044.

MN...Flash Flood Watch through this evening for MNZ079.

IA...None.
&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...04
HYDROLOGY...WETENKAMP
Hazardous weather outlook, Aug 20, 4:46 AM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
446 AM CDT SAT AUG 20 2016

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041-053>055-061-
211200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-LA CROSSE-
VERNON-CRAWFORD-RICHLAND-GRANT-
446 AM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. THE MAIN HAZARD WITH
THESE STORMS WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE FROM TUESDAY NIGHT THROUGH THURSDAY. IT
IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE WEATHER
THREAT.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MNZ079-WIZ032>034-042>044-211200-
WABASHA-BUFFALO-TREMPEALEAU-JACKSON-MONROE-JUNEAU-ADAMS-
446 AM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...AND WEST CENTRAL AND CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WITH HEAVY RAIN COULD RESULT IN FURTHER
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE FROM TUESDAY NIGHT THROUGH THURSDAY. IT
IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE WEATHER
THREAT.

.SPOTTER INFORMATION STATEMENT...

RAINFALL AND FLOODING REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-211200-
TAYLOR-CLARK-
446 AM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WITH HEAVY RAIN POSSIBLE. LOCALIZED
FLOODING COULD OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE FROM TUESDAY NIGHT THROUGH THURSDAY. IT
IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE WEATHER
THREAT.

.SPOTTER INFORMATION STATEMENT...

RAINFALL AND ANY FLOODING REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE

Nearby

River Flood Warnings in Wisconsin, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.